Idaho, 2015

Funnel Cloud in Idaho, May 27, 2015

May 27, 2015 · NWS PIH · 1 event in 1 county or zone

Funnel cloud viewed over Weston and Preston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Funnel cloud viewed over Weston and Preston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 27, 11:20 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, May 27, 11:20 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1220 PM MDT WED MAY 27 2015

.SHORT TERM...TONIGHT THROUGH SATURDAY MORNING. THE UPPER LOW OVER
THE COLUMBIA BASIN THIS AFTN WILL SLOWLY MOVE TO THE ID/WY BORDER
ON THU. THIS SYSTEM WILL CONTINUE TO PROVIDE THE INSTABILITY FOR
SCATTERED SHOWERS AND TSTMS MAINLY DURING THE AFTN/EVE HOURS THRU
THURSDAY. SOME TSTMS WILL PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.
UPPER RIDGING BUILDS INTO THE NORTHERN ROCKIES ON FRI IN THE WAKE
OF THE DEPARTING UPPER LOW. ONLY EXPECTING SCATTERED SHOWERS/TSTMS
OVER THE MTNS ON FRI...THEN DIMINISHING TO ISOLATED SHOWERS FRI
NIGHT INTO SAT MORN. TEMPS WILL FINALLY BEGIN WARMING UP ON FRI.
HEDGES

.LONG TERM...SATURDAY AFTERNOON THROUGH NEXT WEDNESDAY. HIGH
PRESSURE HOLD OVER THE WEEKEND BEFORE GIVING WAY TO YET ANOTHER SLOW
MOVING LOW NEXT WEEK. HIGHS WILL PUNCH INTO THE 80S WITH THE
POTENTIAL OF SHOWERS AND STORMS MAINLY ACROSS THE NORTH. A FEW CELLS
MAY POP UP FARTHER SOUTH AND EAST BUT DEFINITELY ON AN ISOLATED
BASIS IT LOOKS LIKE AT THE MOMENT. THE LOW MOVES CLOSER ON
MONDAY...WITH INCREASING SHOWERS AND STORMS OVER EASTERN IDAHO. WE
MAY HAVE TO WATCH FOR THE POTENTIAL OF PRETTY STRONG STORMS THAT DAY
SINCE IT SHOULD STILL BE PRETTY WARM ALTHOUGH A BIT COOLER COMPARED
TO THE WEEKEND. THE MODELS EXHIBIT SOME PRETTY BIG DIFFERENCES
THOUGH AFTER THAT. THE GFS IS SLOW MOVING AND TAKES THE LOW INTO
MONTANA. MEANWHILE...THE ECMWF WANTS TO TAKE A BIGGER CLOSED LOW
SOUTH INTO IDAHO. FOR NOW...WE HAVE SHOWERS AND STORMS ONGOING IN
THE FORECAST WITH AN EMPHASIS ACROSS THE NORTH. EITHER WAY...IT WILL
BE COOLER AND SIMILAR TO THE PAST SEVERAL DAYS WITH A LOT OF 50S AND
60S. WE COULD SEE SOME 70S IF WE GET MORE SUN. KEYES

&&

.AVIATION...WE ARE LOOKING FOR SHOWERS AND STORMS TO CONTINUE AS THE
STORM SYSTEM SHIFTS SOUTHEAST OVER IDAHO IN THE NEXT 24 HOURS. IF A
SHOWER OR STORM SHIFTS OVER A PARTICULAR AIRPORT...SMALL HAIL AND
HEAVY RAIN IS POSSIBLE. SOME OF THESE STORMS ESPECIALLY THROUGH THIS
EVENING AND AGAIN TOMORROW MAY ACTUALLY PRODUCE WINDS OVER 35KTS ON
OCCASION. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, May 27, 12:50 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT WED MAY 27 2015

IDZ019-020-272030-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
150 PM MDT WED MAY 27 2015

...UP TO HALF INCH HAIL AND HEAVY RAIN AFFECTING CENTRAL
JEFFERSON...SOUTHEASTERN CLARK... SOUTHWESTERN FREMONT AND
NORTHWESTERN MADISON COUNTIES UNTIL 230 PM MDT...

AT 147 PM MDT...DOPPLER RADAR AND TRAINED WEATHER SPOTTERS WERE
TRACKING A STRONG THUNDERSTORM NEAR HAMER...MOVING NORTHEAST AT 25
MPH.

UP TO HALF INCH HAIL ALONG WITH HEAVY RAIN WILL BE POSSIBLE WITH
THIS STORM. HAIL WAS ACCUMULATING WHICH COULD CAUSE DRAINAGE AND
TRAVEL PROBLEMS. THIS WILL AFFECT ANYONE TRAVELLING ALONG INTERSTATE
15 AROUND SAGE JUNCTION AND HIGHWAY 33 EAST OF THE INTERSTATE.

LOCATIONS IMPACTED INCLUDE... PARKER...HAMER...EGIN...PLANO...ST
ANTHONY AND THE SAND DUNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4374 11214 4388 11230 4419 11190 4399 11165
TIME...MOT...LOC 1947Z 229DEG 20KT 4386 11215

JKEYES
Special weather statement, May 27, 1:43 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
243 PM MDT WED MAY 27 2015

IDZ019-020-272130-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
243 PM MDT WED MAY 27 2015

...ACCUMULATING HAIL AND HEAVY RAIN AFFECTING CENTRAL
JEFFERSON...SOUTHEASTERN CLARK... SOUTHERN FREMONT...NORTHERN
BONNEVILLE AND NORTHWESTERN MADISON COUNTIES UNTIL 330 PM MDT...

AT 240 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM 10 MILES NORTH OF PARKER TO
SAGE JUNCTION TO NEAR MUD LAKE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO HALF INCH AND HEAVY RAIN WILL BE POSSIBLE WITH THESE
STORMS. HAIL IS ACCUMULATING DEEP ENOUGH TO CAUSE DRAINAGE AND
TRAVEL PROBLEMS...INCLUDING ALONG INTERSTATE 15 AND IDAHO 33 NEAR
SAGE JUNCTION.

LOCATIONS IMPACTED INCLUDE...
MUD LAKE...ROBERTS...PARKER...HAMER...EGIN...PLANO...PONDS LODGE...
LAST CHANCE...ISLAND PARK RESERVOIR...SHOTGUN VILLAGE...ST
ANTHONY...SAND DUNES...SAGE JUNCTION...HARRIMAN STATE PARK AND
ASHTON HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4361 11220 4391 11247 4452 11150 4431 11121
TIME...MOT...LOC 2040Z 225DEG 27KT 4411 11177

JKEYES
Local storm report, May 27, 1:59 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
259 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             TABER                   43.32N 112.63W
05/27/2015  E0.50 INCH       BINGHAM            ID   TRAINED SPOTTER

            PEA TO MARBLE SIZED HAIL ACCUMULATED 2-3 INCHES DEEP AND
            PRODUCED SLICK ROADWAYS. TIME ESTIMATED BY RADAR.

&&

ADESMET
Local storm report, May 27, 2:34 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
334 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     FLASH FLOOD      NNE IDAHO FALLS         43.49N 112.04W
05/27/2015                   BONNEVILLE         ID   TRAINED SPOTTER

            UP TO FOUR INCHES OF WATER ON THE ROAD AT ASHMENT AND
            17TH STREETS IN IDAHO FALLS.

&&

ADESMET
Local storm report, May 27, 2:54 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
354 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             4 NNE PINGREE           43.17N 112.59W
05/27/2015  E0.25 INCH       BINGHAM            ID   TRAINED SPOTTER

            PEA SIZE HAIL

&&

DPHELPS
Local storm report, May 27, 3:21 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
421 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             3 SSW BLACKFOOT         43.15N 112.37W
05/27/2015  E0.25 INCH       BINGHAM            ID   TRAINED SPOTTER

            PEA SIZE HAIL

&&

DPHELPS

The radar

The Salt Lake City radar (KMTX), 105 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Franklin

When
May 27, 3:25 PM MST to 3:40 PM MST
Where
Franklin County, Preston to Weston
Reported by
Public
Coordinates
42.100, -111.870

Funnel cloud viewed over Weston and Preston.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581803.